Aorta Tears With Certain Antibiotic Use, FDA Warns
Posted 21 December 2018 | By
Fluoroquinolone antibiotics can, in some patients, increase the occurrence of rare but serious ruptures or tears in the main artery of the body, called the aorta, a US Food and Drug Administration (FDA) review found.
The tears, which FDA said can lead to dangerous bleeding or even death, can occur with fluoroquinolones for systemic use given by mouth or injection. Fluoroquinolones should not be used in those at increased risk unless there are no other treatment options available, FDA said.
“People at increased risk include those with a history of blockages or aneurysms (abnormal bulges) of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes, and the elderly. We are requiring that a new warning about this risk be added to the prescribing information
and patient Medication Guide
for all fluoroquinolones,” FDA said.
In coming to this finding, the agency said it reviewed cases reported to FDA and four published observational studies that showed an increased risk of aortic aneurysm or dissection associated with fluoroquinolone use.
“The underlying mechanism for this risk cannot be determined from these studies, and the background risk of aortic aneurysm can vary depending on the population,” the agency noted. “The background risk has been estimated from nine aortic aneurysm events per 100,000 people per year in the general population to 300 aortic aneurysm events per 100,000 people per year in individuals at highest risk.”
This also isn’t the first time FDA has issued a safety notice about fluoroquinolones.
FDA previously communicated safety information “in July 2018
(significant decreases in blood sugar and certain mental health side effects), July 2016
(disabling side effects of the tendons, muscles, joints, nerves, and central nervous system), May 2016
(restricting use for certain uncomplicated infections), August 2013
(peripheral neuropathy), and July 2008
(tendinitis and tendon rupture).”
FDA warns about increased risk of ruptures or tears in the aorta blood vessel with fluoroquinolone antibiotics in certain patients